Methemoglobinemia with the use of benzocaine spray for awake fiberoptic intubation.

Published

Conference Paper

We report a case in which the use of benzocaine spray to facilitate awake fiber optic intubation (FOI) in a patient with a difficult airway caused methemoglobinemia intraoperatively. Local benzocaine was sprayed to numb the patient's airway for a total time of one second, fifteen minutes later SpO2 decreased to 85% on the pulse oximeter. Arterial blood gas (ABG) showed a MetHb of 24.6% of total Hemoglobin. The patient was successfully treated with methylene blue intravenously and recovered uneventfully. Small amounts of local benzocaine sprayed to numb the airway can cause significant methemoglobinemia that requires immediate recognition and appropriate management.

Full Text

Cited Authors

  • Abdel-Aziz, S; Hashmi, N; Khan, S; Ismaeil, M

Published Date

  • October 2013

Published In

Volume / Issue

  • 22 / 3

Start / End Page

  • 337 - 340

PubMed ID

  • 24649793

Pubmed Central ID

  • 24649793

International Standard Serial Number (ISSN)

  • 0544-0440

Conference Location

  • Lebanon